Hail, St. Croix
- When
- September 20, 7:04 PM CST
- Where
- St. Croix County, 0.49 mi W of New Richmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -92.540
A cluster of storms that developed between the northern Twin Cities metro area, and Amery in southern Polk County over west-central Wisconsin, quickly became severe with large hailstones falling across the area. The worst area that received up to 3 inch diameter hail occurred around River Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of storms that developed between the northern Twin Cities metro area, and Amery in southern Polk County over west-central Wisconsin, quickly became severe with large hailstones falling across the area. The worst area that received up to 3 inch diameter hail occurred around River Falls. This storm tracked between Hudson and River Falls, southeast before moving into Buffalo and Trempealeau Counties. Although there wasn't any other reports of hail southeast of River Falls, based on radar and the track of the severe storm, very large hail likely fell between River Falls, Spring Valley, Eau Galle, Durand and Ellsworth. Other storms that became severe occurred between Menomonie, Eau Claire and Ladysmith, Wisconsin. There were pictures of cars damaged from the hailstone in River Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 6:55 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 755 PM CDT Tue Sep 20 2022 .UPDATE... Issued at 748 PM CDT Tue Sep 20 2022 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday night) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGES: - Chance for thunderstorms this evening, mainly in west central Wisconsin. - Much cooler air arrives tonight and sticks around for a while. Surface low pressure will move from central Minnesota into northwest Wisconsin this evening. As it does it will bring a cold front across the area that may be the focus for a few showers and thunderstorms later this evening, mainly in west central Wisconsin. Low clouds have hung on stubbornly in west central Wisconsin today and that may lessen the chance of any strong sustained convection. Most of the CAMs try to develop some storms, but are unable to sustain them, except for the HRRR which has been showing thunderstorms initiating late this evening in west central Wisconsin, with the counties of Barron and Rusk looking to have the best chance of a thunderstorm. Should any storms develop in this area, large hail will be the main hazard and SPC has maintained the slight risk for for this conditional setup. Much cooler and drier air will filter into the forecast area behind the cold front with lows tonight falling into the 50s for most with dewpoints falling through the 60s and 50s into the 40s by tomorrow. Cool Canadian high pressure moving in behind the departing system will leave us with highs only in the 60s tomorrow, and with gusty northwest winds it will feel more like fall. Lows tomorrow night should fall into the 40s area wide, with even an upper 30 or two possible in the northwestern portion of the CWA. Some guidance wants to bring some isolated showers across southern Minnesota tomorrow morning, but precipitation should stay just to our south as the baroclinic zone sinks to the south. .LONG TERM...(Thursday through Tuesday) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGE: - Chance for rain showers Friday and Friday night. Cooler, more Fall-like air will continue to advect into the Great Lakes region into Thursday. While building surface high pressure should allow for mostly sunny skies, temperatures Thursday will only reach the upper 50s to lower 60s. Southerly return flow should take place from west to east across our MN counties Friday night as an upper-level trough nears from the west. This will allow lows to only fall to the mid to lower 40s. However, calmer conditions across our WI counties mean mid to upper 30s are expected. Localized areas of patchy frost may even occur in our extreme eastern CWA. While the southerly return flow will strengthen and overspread the area during Friday, forecast models strongly suggest overcast skies and rain developing ahead and along a cold front, keeping highs a couple of degrees cooler than Thursday. The front and rain will push west to east through the CWA early Friday morning through Friday night. PoPs are maximized in western MN (likely to definite) where strongest forcing and most vertically saturated forecast soundings occur Friday morning. PoPs do slightly lower with eastward extent where saturation depth and forcing become slightly more uncertain. But, the entire CWA should see rain drops. Guidance keeps heaviest QPF over western MN with upwards of 0.50" possible while areas east may only see a few tenths. Southerly winds look also quite gusty, especially across western MN as an LLJ and strong surface pressure gradient move over the region. Have increased winds with gusts nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM 90th percentile. Aside from our far east, rain showers should largely end by Saturday morning with the aforementioned trough axis to our east. A small lobe of the 850 mb thermal ridge over the Central Plains will actually warm highs into the mid 60s to lower 70s Saturday. However, a second trough Sunday morning will bring another cold front causing cooler temperatures and a small chance of rain in our eastern-most WI counties Sunday. Proceeding the second trough, enhanced northwesterly flow will develop and persist through the early half of next week. This should allow for dry weather and temperatures a couple degrees below normal. Long-range forecast models hint that this cooler regime may not last long, though. Most long-range guidance advances a sprawling 850 mb thermal ridge over the western CONUS slowly towards the Northern Plains the second half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 748 PM CDT Tue Sep 20 2022 Cold front is slowly making its way SE across southern MN into western WI this evening, with isolated convection developing along it in far eastern MN into western WI. Any activity looks to stay north of the MN TAFs but the WI TAFs are in line to see at least VC if not directly into the terminals. That said, chances are 40% at best that any one location may see convection so have opted to keep the initialized TAFs dry and monitor radar trends for amendments. Rainfall potential will last thru roughly 06z then only high clouds are expected thereafter, with plenty of sunshine expected for Wednesday. However, a tightened pressure gradient after sunrise will make for breezy/gusty northerly winds Wednesday. KMSP...Still a chance that isolated convection could reach MSP airport but the expectation is that the activity will remain to the north. Still, will monitor radar trends to see if any SHRA/TSRA may reach MSP and will amend accordingly. /OUTLOOK FOR KMSP/ Thu...VFR. Wind N 5-10 kts. Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts. Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...CEO LONG TERM...CTG AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Tue Sep 20 2022 MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028- 212100- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Isolated thunderstorms are possible in western Wisconsin this evening. One or two storms may be severe. The main hazard is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod- Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Tue Sep 20 2022
WIZ014-015-023-025-210130-
Polk WI-Barron WI-St. Croix WI-Dunn WI-
759 PM CDT Tue Sep 20 2022
...Strong thunderstorms will impact portions of northwestern Dunn,
northern St. Croix, southern Barron and southeastern Polk Counties
through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clear Lake to near New Richmond. Movement
was east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Clear Lake around 805 PM CDT.
Other locations in the path of these storms include Prairie Farm,
Glenwood City, Dallas and Ridgeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4529 9164 4499 9223 4512 9267 4531 9229
TIME...MOT...LOC 0059Z 283DEG 35KT 4526 9231 4516 9252
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JPCThe Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
9 hail. Local standard time, as filed.
Half dollar size hail fell for approximately 5 minutes south of Hudson, Wisconsin, in the Troy Burne Village on County Road F.
A social media picture of golf ball size hail in Glenwood City.
Social media had pictures of very large hail, up to baseball size on the northwest and northern side of River Falls, Wisconsin.
Social media had several pictures of large hail that fell around River Falls, Wisconsin. One of the pictures measured 3 inches in diameter. Based on pictures and social media posts, there was a swath of this large hail that occurred on the northwest side of River Falls, and moved over the town, and exited on the southeast side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047805, 1047806, 1047824, 1047826, 1047809, 1047808, 1047807, 1047811, 1047812.